News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: Fatigue, difficulty breathing, tachycardia, chest pressure


 sallyL - Mon Mar 07, 2005 3:47 pm

I have seen my Internist 4 times this last year. I have told him about my extreme fatigue, inability hold onto objects and an inability to carry groceries into the house. I've had two "industrial accidents" involving my head and overhead metal objects because, in the first one, I just didn't have a sense of what was around me and the second one, I couldn't get out of the way in time to avoid being hit. I have no stamina and very little strength. This has been going on for about a year. He has no ideas about what is causing these symptoms and ordered no tests. I am currently taking Avalide 300/12.5 for mild hypertension for the last year and one half.

Because recently I'm having difficulty breathing, tachycardia , chest pressure (no pain) and "feeling of impending doom" he has referred me to a cardiologist who has scheduled me for a nuclear stress test, and if that is inconclusive, a cardiac catheterization. Still, no blood work has been done. The lab said they would be doing a kidney function test to see that I can clear the "dye" OK, but no mention of anything else.

A year and a half ago I had a potassium level of 3.6 - the test was done then because of PVCs and I had an echocardiiogram which showed mild LVH, but nothing else. This level was down from a 4.7 the previous year (this was before I started taking Avalide 300/12/5). Now, a year and a half later I feel so bad and so tired I can't continue to work.

I have been reading with interest your replies to posts about cardiac symptoms and you mention low potassium as a possible explanation for these symptoms. How low does potassium have to be until it produces cardiac symptoms? Wouldn't a potassium test be a standard, if not a required, thing to have before I have these tests? My mother-in-law went to the ER last year with cardiac symptoms and that was one of the first things they did. Would the fact this is a clinic rather than an ER make a difference?
Thanks for your reply.


SallyL
 Dr. Yasser Mokhtar - Sat Mar 12, 2005 12:53 pm

User avatar Dear Sally,

You said that you are taking avapro in your profile and in the post you said that you are taking avalide which is a combination of a diuretic (hydrocholorothiazide) plus the same active ingredient that is present in avapro (irbesartan).

It you are taking avalide, i think you should have your blood pressure checked when you are lying down and you are standing up and if it is lower when you are standing up, then you might be dehydrated because the medication that you take contains a diuretic.

Avalide is known to cause low potassium, sodium and magnesium and increase in the blood sugar. On the clinical level it can cause fatigue, headaches and dizziness.

i would recommend a blood test for electrolytes including the potassium, sodium and magnesium levels, a blood sugar level, a liver enzyme blood test a thyroid blood test and as well.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here